Alert archive / Wyoming / Special Weather Statements in 2022

Special Weather Statement, NWS Cheyenne, WY

July 12, 2022Albany County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jul 12, 2022, 9:10 PM MDT for Albany County, Wyoming. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2022, 9:10 PM MDT (03:10 UTC)
Expired
Jul 12, 2022, 10:15 PM MDT
In force
65 min
Issued by
NWS Cheyenne, WY
Hail
0.00 in
Wind
50

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 154 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5830 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WWUS85 KCYS 130310
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
910 PM MDT Tue Jul 12 2022
 
WYZ103>106-109-110-113>115-130415-
Shirley Basin WY-
Central Laramie Range and Southwest Platte County WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
North Laramie Range WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Laramie Valley WY-Snowy Range WY-
910 PM MDT Tue Jul 12 2022

...Gusty outflow winds will impact portions of northeastern Carbon, 
north central Albany and southwestern Converse Counties through 1015 
PM MDT...

At 909 PM MDT, Doppler radar was tracking gusty outflow winds along 
a line extending from 8 miles south of Bates Hole to 10 miles 
southwest of Battle Mountain to near Elk Mountain. Movement was east 
at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Mainly to transportation.

Locations impacted include...
Hanna, Medicine Bow, Rock River, Elk Mountain, Battle Mountain,
Shirley Basin, Wheatland Reservoir 3, Little Medicine School and
Arlington.

This includes Interstate 80 in Wyoming between mile markers 241 and
295.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4166 10675 4203 10663 4243 10667 4243 10608
      4245 10607 4243 10569 4190 10559 4135 10589
TIME...MOT...LOC 0309Z 279DEG 35KT 4242 10639 4201 10636 4169 10649 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Natoli

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 12, 3:46 PM MDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 12, 3:46 PM MDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
346 PM MDT Tue Jul 12 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 207 PM MDT Tue Jul 12 2022

A much warmer day has set up across the region today due to an
upper level ridge amplifying across the Intermountain West. At the
surface, observed afternoon temperatures have ranged from the low
80s to middle 90s for most of the cwa as of 21Z. A dryline has
slowly been pushing east from the Laramie Valley toward the
Laramie Range. Dew points in the 40s and 50s were observed east of
the dryline, with dew points down into the upper teens to middle
20s. This has resulted in RH's tanking behind the dryline for
areas in Albany and Carbon County...on the order of the upper
single digits to middle teens. MSAS analysis depicts a large
swath of 0-3km lapse rates ranging from 9 to 10.5 degrees C/km
across our cwa. Due to the strong heating, moisture presence,
steep lapse rates, and forcing from the converging airmass
boundaries along the dryline, diurnal convection has begun to
occur.

As the afternoon presses on, we will have multiple convective cell
initiations occur due to converging outflow boundaries. A Marginal
risk for severe wx has been produced from the SPC for today.
The location includes a line from the Northern Laramie Range
toward the southeast near Alliance to the south into Northern
Colorado. Primary hazards include strong, gusty outflow winds
upwards of 60+mph in the strongest of the thunderstorms, with an
isolated large hail up to an inch in diameter. The other hazard
that we will have to contend with is the high cloud bases that
will exist during the rain shower activity. This will create not
only virga rain showers and the potential for strong microbursts,
but perhaps an isolated dry thunder lightning strike to the west
of the main convection. HRRR and NamNest CAMs have the convection
initializing through this evening, with converging outflow
boundaries being the main proponent of new localized forcing, and
subsequent updrafts for new convection. Convection is progged to
exist through the late evening for SE WY, with isolated convection
lasting through 10-12Z in the NE Panhandle due to the localized
outflow boundaries.

Wednesday and Thursday will bring even warmer temperatures to the
region. The upper level ridge axis will shift to the east,
resulting in WAA across the area. Daytime highs will range from
the upper 80s to lower 100s for a majority of the High Plains that
do not reside in the higher terrain. Mountain zones will likely
see highs in the upper 60s to middle 70s, closest to the highest
peaks. With another push of monsoon moisture taking its time to
arrive, we will see the chances for weak thundershowers near and
after 0Z on Wednesday afternoon and evening. Isolated dry thunder
may be possible, but have left it out of the the FWF discussion
at this time. RH mins will range from 15-25%. Have also decided
against any fire weather headlines at this time due to weak
steering flow aloft that would be mixing down to the surface
during Wednesday and Thursday afternoons. Wind gusts at the
surface should stay below 25mph based off current model guidance,
but it will be close. Thursday evening will see a dramatic
increase in PWATs from 0Z-12Z(Friday) near 1-1.25 inches. This
should result in localized heavier rain showers for the region,
which will assist with areas currently experiencing drought
conditions.

&&

.LONG TERM...(Friday through Tuesday)
Issued at 207 PM MDT Tue Jul 12 2022

Chances for precipitation continue Friday afternoon extending into
the weekend. 500mb ridging pattern centered over the four corners
region will remain with multiple shortwaves passing overtop of the
ridge across the area. PWs east of the Laramie Range around 0.8-1.2"
will remain through the extended, which is above average, but still
pretty typical this time of the year during active patterns.
Convection will mainly be tied to the higher terrain initially,
before moving off onto the adjacent plains most days.

In addition to daily chances for precipitation, an extended period
of above normal temperatures will continue across the region. Area
of highest 700mb temperature around 18-20C will be centered over the
CWA by the end of the weekend. Warmest day of the long term period
looks to be Monday with much of the Nebraska Panhandle reaching the
triple digits. While Monday afternoon's forecast temperatures
currently remain a couple degrees below record highs, Monday morning
forecast lows are in the upper 60s and low 70s. This is approaching
highest low temperature records. Will need to monitor this extended
period of hot weather (day & night) across the region as Heat
Advisories may need to be considered.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1125 AM MDT Tue Jul 12 2022

VFR conditions expected for area terminals through the forecast
period. SKC continue late this morning over the area, but isolated
thunderstorms may develop into this afternoon. Storms will mostly
likely form near KCYS around 20-21z, so decided to keep VCTS in
the TAFs into this afternoon before 00z. Storms will continue to
move east late this afternoon into early evening in the Nebraska
Panhandle approaching KSNY and KBFF. Main hazard will be gusty
outflow winds in the vicinity of any showers and storms.

&&

.FIRE WEATHER...
Issued at 207 PM MDT Tue Jul 12 2022

Fire weather concerns will range from low to elevated across the
FWZs as dry air moves from west to east this afternoon. A weak
disturbance will move across the area causing high cloud based rain
showers and thunderstorms. Min RHs west of the Laramie Range will
range from 10-18%, and east of the Laramie Range from 18-30% today.
Southerly winds of 5-15mph will transition to a westerly direction
of 10-20mph by late afternoon. Gusty and erratic winds of 25-35mph
or more are possible where rain showers and thunderstorms occur.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...BW
LONG TERM...MB
AVIATION...MB
FIRE WEATHER...BW
Hazardous weather outlook, Jul 12, 6:45 AM MDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
645 AM MDT Tue Jul 12 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-131245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
645 AM MDT Tue Jul 12 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms will be possible across the
region this afternoon and evening. Widespread severe weather is
not expected. However, some storms may contain small hail and
gusty winds in excess of 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Daily chances for showers and thunderstorms will exist through the
weekend into early next week.

.Spotter information statement...

Spotter activation will not be needed. However, spotters are
always encouraged to report significant weather to the National
Weather Service in Cheyenne.

In the hours before

Local storm report, Jul 12, 3:17 PM MDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             7 W WARREN AF BASE      41.15N 105.00W
07/12/2022  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

AW
Special weather statement, Jul 12, 4:55 PM MDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
455 PM MDT Tue Jul 12 2022

NEZ020-054-122330-
Kimball NE-Banner NE-
455 PM MDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern Kimball
and southwestern Banner Counties through 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Albin, or 17 miles northwest of Kimball, moving east at
25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Kimball and southwestern Banner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4134 10401 4144 10401 4149 10366 4124 10367
TIME...MOT...LOC 2255Z 274DEG 20KT 4140 10392

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 12, 5:36 PM MDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
536 PM MDT Tue Jul 12 2022

NEZ020-054-130015-
Kimball NE-Banner NE-
536 PM MDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northeastern Kimball
and southeastern Banner Counties through 615 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 17 miles north of Kimball, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4135 10378 4152 10379 4158 10337 4131 10339
TIME...MOT...LOC 2336Z 272DEG 15KT 4149 10368

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 12, 6:30 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
630 PM MDT Tue Jul 12 2022

NEZ055-130115-
Cheyenne NE-
630 PM MDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northeastern
Cheyenne County through 715 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Gurley, or 17 miles northeast of Sidney, moving east at
15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4125 10288 4143 10286 4143 10264 4140 10263
      4139 10261 4116 10262
TIME...MOT...LOC 0029Z 279DEG 15KT 4134 10276

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 12, 7:06 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
706 PM MDT Tue Jul 12 2022

NEZ055-130145-
Cheyenne NE-
706 PM MDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southeastern
Cheyenne County through 745 PM MDT...

At 706 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sunol, or 14 miles east of Sidney, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lodgepole and Sunol.

This includes Interstate 80 in Nebraska between mile markers 70 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10263 4100 10272 4126 10281 4129 10268
      4124 10261
TIME...MOT...LOC 0106Z 327DEG 15KT 4121 10271

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 12, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
910 PM MDT Tue Jul 12 2022

WYZ103>106-109-110-113>115-130415-
Shirley Basin WY-
Central Laramie Range and Southwest Platte County WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
North Laramie Range WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Laramie Valley WY-Snowy Range WY-
910 PM MDT Tue Jul 12 2022

...Gusty outflow winds will impact portions of northeastern Carbon,
north central Albany and southwestern Converse Counties through 1015
PM MDT...

At 909 PM MDT, Doppler radar was tracking gusty outflow winds along
a line extending from 8 miles south of Bates Hole to 10 miles
southwest of Battle Mountain to near Elk Mountain. Movement was east
at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Mainly to transportation.

Locations impacted include...
Hanna, Medicine Bow, Rock River, Elk Mountain, Battle Mountain,
Shirley Basin, Wheatland Reservoir 3, Little Medicine School and
Arlington.

This includes Interstate 80 in Wyoming between mile markers 241 and
295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4166 10675 4203 10663 4243 10667 4243 10608
      4245 10607 4243 10569 4190 10559 4135 10589
TIME...MOT...LOC 0309Z 279DEG 35KT 4242 10639 4201 10636 4169 10649

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Natoli

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:58 PM MDTSpecial Weather StatementCYSCarbon47 min
Jul 12, 6:30 PM MDTSpecial Weather StatementCYSCheyenne45 min
Jul 12, 7:06 PM MDTSpecial Weather StatementCYSCheyenne39 min

Nearby

Special Weather Statements in Wyoming, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.